Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 1, NWS Grand Forks, ND

January 7, 20197 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jan 7, 2019, 3:23 PM CST for 7 counties in Minnesota; 17 counties in North Dakota. It took effect at Jan 8, 2019, 3:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 3:23 PM CST (21:23 UTC)
In effect from
Jan 8, 2019, 3:00 AM CST
Expired
Jan 8, 2019, 5:58 PM CST
In force
15 hr
Issued by
NWS Grand Forks, ND
All 24 counties

Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 20 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS73 KFGF 072123
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
323 PM CST Mon Jan 7 2019

MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-090000-
/O.NEW.KFGF.WI.Y.0001.190108T0900Z-190109T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
323 PM CST Mon Jan 7 2019

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST TUESDAY...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from 3 AM to 6 PM CST Tuesday.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...3 AM Tuesday until 6 PM Tuesday

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are possible. 

* ADDITIONAL IMPACTS... Patchy blowing snow will be possible
  reducing visibility down to one half mile.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
096 
WWUS73 KFGF 080923
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
323 AM CST Tue Jan 8 2019

MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-090000-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
323 AM CST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...through this afternoon. 

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are possible.

* ADDITIONAL IMPACTS... Patchy blowing snow will be possible 
  reducing visibility down to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
183 
WWUS73 KFGF 081814
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1214 PM CST Tue Jan 8 2019

MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-090000-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
1214 PM CST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...through this afternoon.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are possible. 

* ADDITIONAL IMPACTS... Patchy blowing snow will be possible 
  reducing visibility down to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
694 
WWUS73 KFGF 082358
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
558 PM CST Tue Jan 8 2019

MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-090100-
/O.CAN.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/
West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
558 PM CST Tue Jan 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Forks has cancelled the
Wind Advisory.

Northwest winds will slowly diminsh tonight into the 10 to 20 mph
range by morning.



$$


dtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:19 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 7, 3:19 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
319 PM CST Mon Jan 7 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 249 PM CST Mon Jan 7 2019

Afternoon water vapor imagery and surface observations show a
vertically stacked upper level and surface low over southern
Manitoba. As a warm front continues to push through northern MN
this afternoon, an arctic front was noted across southeast
Saskatchewan. Across the eastern ND/northwest MN region, westerly,
downsloping winds have allowed for afternoon temperatures to warm
well into the upper 30s and low 40s in some places.

Falling temperatures into the single digits and teens, increased
winds, and isolated snow showers are expected as the arctic front
pushes from northwest to southeast through the region tonight and
into tomorrow. The main concern will be the potential for strong
winds. Strong cold air advection will allow for low level lapse
rates favorable for vertical mixing of strong low to mid level
winds that are expected to develop in response to the
strengthening baroclinic zone across the northern Plains later
tonight. Sustained northwest winds at 20 to 25 mph will likely
see frequent gusts up to 35 to 45 mph (and occasional gusts up to
50 mph), especially across much of ND and far western MN.

Although there is snow on the ground across the region, not much
of it will be blowable thanks to recent melting/crusting of the
snow pack. Because of this, widespread blowing snow is not
anticipated. A few locations, particularly parts of the Devils
Lake basin that didnt' warm as much today, could see periods of patchy
blowing snow.

Impacts from the wind may be exacerbated by snow showers/snow
squalls that develop across the region of strong cold advection.
Recent model soundings and satellite precipitable water imagery
suggests enough boundary layer moisture and low level instability
will be in place to allow for a few snow squalls Tuesday. The
possibility for a bit of snow is supported by recent observations
across southern Canada within the arctic airmass that show
scattered light snow.

The greatest impacts from this high wind event (low visibility
from blowing snow) will be wherever snowfall is coincident with
the strong winds. However, confidence on the placement of snow is
relatively low at this time.

.LONG TERM...(Tuesday night through Monday)
Issued at 249 PM CST Mon Jan 7 2019

00Z Wed - 00Z Fri

Winds are expected to be up yet Tue evening and should settle down
through the evening. Some blowing snow issues may remain early in
the period.

Upper level ridge over the Rockies on 00Z Wed will flatten and move
east across the Red River Valley by 12Z Thu. Short wave trough will
follow on 00Z Fri. Light snow will be possible along the
International border Thu.

Fri - Mon

Long wave ridge builds over central North America through the
period. Long wave trough over eastern Canada shift to the east coast
of Canada. Another shot of cold air is expected for Fri. Flow aloft
becomes northwest on Fri as two short waves move southeast over the
forecast area and another over Ontario. Ridging commences over
central Canada for the weekend. The GFS and ECMWF were similar for
much of the period with the ECMWF a warmer solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM CST Mon Jan 7 2019

Clearing skies and VFR conditions are expected for the rest of the
afternoon for eastern ND and much of the Red River Valley. Low
stratus with ceilings between 500ft to 1kft are slowly drifting
out of northwest MN, but will be clearing out of KTVF and KBJI by
mid afternoon.

Afternoon satellite imagery shows another stratus deck moving
towards ND from southern Canada. This deck will bring MVFR to
occasional IFR conditions and is expected to begin overspreading
eastern ND around 06Z tonight and northwest MN between 06Z and
12Z.

Along with this increase in cloud cover, strong northwesterly
winds are expected to pick up with gusts up to 35 to 40 knots.
These strong winds will primarily be impacting KDVL, KFAR, and
KGFK, but KBJI and KTVF may see occasional gusts up to 25 knots
before sunrise. Light snow is possible for KTVF around 12Z
Tuesday, but confidence in exact timing is low.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...AM
LONG TERM...JH
AVIATION...AM
Hazardous weather outlook, Jan 7, 6:30 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
630 AM CST Mon Jan 7 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-081230-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Ransom-
Sargent-Richland-
630 AM CST Mon Jan 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Freezing drizzle or mist could create a light glaze of ice this
morning. Areas of fog expected through the morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Arctic cold front Tuesday will bring strong northwest winds
possibly exceeding 50 mph. Snow showers are expected Tuesday which
may combine with the gusty winds to reduce visibilities by way of
blowing snow. Cold wind chills to -25 degrees are expected
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-081230-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh County-
630 AM CST Mon Jan 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Areas of fog this morning. Arctic cold front moves through tonight
bringing strong northwest winds possibly exceeding 50 mph. Snow
showers are expected with the cold front which may combine with
gusty winds to reduce visibilities by way of blowing snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers and gusty winds continue through Tuesday. Blowing
snow will be possible Tuesday reducing visibilities. Cold wind
chills to -25 degrees are expected Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Nearby

Wind Advisories in North Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.